Vitamin B6 in health supplements and neuropathy
7 September 2018
- Vitamin B6 supplements can cause neuropathy. Higher dosage and prolonged use are risk factors for the development of neuropathy, although neuropathy can also occur at dosages <50 mg/day. This was showed from a recent overview in which Lareb describes spontaneous reports of neuropathy associated vitamin B6.
A total of 90 reports of neuropathy associated with the use of vitamin B6 were included. The amount of vitamin B6 in the product on which was reported varied between 1.4 and 100 mg per tablet. The Dutch daily maximum acceptable vitamin B6 intake is 25 mg for adults.
The serum vitamin B6 level was known in 36 cases (range 88-4338 nmol/L), and the mean serum vitamin B6 level was 907 nmol/L. Many hospitals in the Netherlands use 51-183 nmol/L as the reference values for vitamin B blood levels. No statistical correlation between the dosage and vitamin B6 blood levels was found.
In literature, vitamin B6 has been linked to the development of polyneuropathy. Most often, these complaints were seen when taking high doses of vitamin B6 for a long time. Evidence as to whether a lower dosage range of vitamin B6 (< 50 mg/day) can also induce neuropathy is scare.
Reference: van Hunsel F, van de Koppel S, van Puijenbroek E, Kant A. Vitamin B6 in Health Supplements and Neuropathy: Case Series Assessment of Spontaneously Reported Cases. Drug Saf. 2018 Sep;41(9):859-869